Skip to main content

Singularities of Mappings of Euclidean Spaces

  • Chapter
Hassler Whitney Collected Papers

Part of the book series: Contemporary Mathematicians ((CM))

  • 1288 Accesses

Abstract

We shall describe here some results and methods pertaining to the following general problem (details will appear elsewhere). Suppose a mapping f 0of an open set R in n-spaceE n into m-space E m is given (we shall write f: R nE m ). How can we alter f 0slightly, obtaining a mapping f with nicer and simpler properties? By the Weierstrass approximation theorem (generalized), we may require that f be analytic in R; if f 0 was r-smooth (had continuous partial derivatives through the r th order), we may require the partial derivatives of f through the r th order to approximate those of f 0 (we then call f anr-approximation). Now take any regular point p of f, that is, a point p such that f is of maximum rank v = inf (n, m) at p. (Equivalently, using coordinate systems inE n and in E m, the Jacobian matrix of f at p is of rank v.) Then, by the implicit function theorem, we may choose coordinates so that f has the form

$${y^i} = {x^i}\left( {i = 1, \cdots ,v} \right), {y^i} = 0\left( {i > v, if m > n} \right).$$
((1.1))

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 79.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 99.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. M. Morse, Relations between the critical points of a real function of n independent variables, Trans. Amer. Math. Soc., 27 (1925), pp. 345–396.

    Google Scholar 

  2. M. Morse, The critical points of a function of n variables, ibid., 33 (1931), pp. 72–91.

    Google Scholar 

  3. F. Roger, Sur les variétés critiques..., C. R. Acad. Sci., Paris. 208 (1939), pp. 29–31.

    Google Scholar 

  4. R. Thom, Les singularités des applications différentiables, Seminaire Bourbaki, Paris, May, 1956.

    Google Scholar 

  5. R. Thom, Les singularités des applications différentiables, Annales de l’Institut Fourier, VI (1956), pp. 43–87.

    Google Scholar 

  6. R. Thom, Un lemme sur les applications différentiables, Boletin de la Sociedad Matematica Mexicana, 1, ser. 2 (1956), pp. 59–71.

    Google Scholar 

  7. A. W. Tucker, Branched and folded coverings, Bull. Amer. Math. Soc., 42 (1936), pp. 859–862.

    Article  Google Scholar 

  8. H. Whitney, Differentiable manifolds, Ann. of Math. 37 (1936), pp. 645–680.

    Article  Google Scholar 

  9. H. Whitney, The general type of singylarity of a set of 2n–1 smooth functions of n variables, Duke Math. J., 10 (1943), pp. 161–172.

    Google Scholar 

  10. H. Whitney, The self-intersections of a smooth n-manifold in 2n-space, Ann. of Math., 45 (1944), pp. 220–246.

    Article  Google Scholar 

  11. H. Whitney, The singularities of a smooth n-manifold in (2n–1)-space, ibid., pp. 247–293.

    Google Scholar 

  12. H. Whitney, On the extension of differentiable functions, Bull. Amer. Math. Soc., 50 (1944), pp. 76–81.

    Article  Google Scholar 

  13. H. Whitney, On singularities of mappings of Euclidean spaces, I, Mappings of the plane into the plane, Ann. of Math., 62 (1955), pp. 374–410.

    Article  Google Scholar 

  14. N. Z. Wolfsohn, On differentiable maps of Euclidean n-space into Euclidean m-space, Harvard thesis, 1952. See the abstract in Bull. Amer. Math. Soc., 61 (1955), p. 171.

    Google Scholar 

Download references

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 1992 Birkhäuser Boston

About this chapter

Cite this chapter

Whitney, H. (1992). Singularities of Mappings of Euclidean Spaces. In: Eells, J., Toledo, D. (eds) Hassler Whitney Collected Papers. Contemporary Mathematicians. Birkhäuser Boston. https://doi.org/10.1007/978-1-4612-2972-8_29

Download citation

  • DOI: https://doi.org/10.1007/978-1-4612-2972-8_29

  • Publisher Name: Birkhäuser Boston

  • Print ISBN: 978-1-4612-7740-8

  • Online ISBN: 978-1-4612-2972-8

  • eBook Packages: Springer Book Archive

Publish with us

Policies and ethics